Hail, Sangamon
- When
- January 17, 1:04 AM CST to 1:05 AM CST
- Where
- Sangamon County, Loami
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -89.850
A deepening area of low pressure tracking from northern Missouri into the southern Great Lakes brought strong to severe thunderstorms to south-central Illinois during the pre-dawn hours of January 17th. A few of the storms produced wind gusts in excess of 60 mph and hail up to 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A deepening area of low pressure tracking from northern Missouri into the southern Great Lakes brought strong to severe thunderstorms to south-central Illinois during the pre-dawn hours of January 17th. A few of the storms produced wind gusts in excess of 60 mph and hail up to 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 16, 11:15 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1115 PM CST MON JAN 16 2012 .DISCUSSION... ISSUED 830 PM CST MON JAN 16 2012 LOW PRESSURE CENTERED OVER WESTERN IL HAS A WARM FRONT EXTENDING NORTHEAST TOWARD CHICAGO AND A COLD FRONT TRAILING BACK INTO CENTRAL MO AND NORTHERN OK. PRECIPITATION HAS BEEN SPARSE OVER CENTRAL IL THIS EVENING AS THE WARM SECTOR REMAINS CAPPED UNDER SHORTWAVE RIDGING ALOFT. WATER VAPOR LOOPS SHOW UPSTREAM SHORTWAVE OVER EASTERN KS AND OK..WHICH WILL BE MOVING NORTHEAST ACROSS IL AFTER MIDNIGHT. SEEDLINGS OF INCREASING CONVECTION CURRENTLY SHOWING UP AHEAD OF THE SHORTWAVE AS FAR EAST AS CENTRAL MO. THIS ACTIVITY WILL EXPAND AND AFFECT MUCH OF THE AREA AFTER MIDNIGHT. THEREFORE HAVE LOWERED POPS DOWN INTO THE SLIGHT CHANCE RANGE BEFORE MIDNIGHT AND KEPT HIGH POPS THEREAFTER. BY SUNRISE...THE LOW SHOULD BE OVER NORTHWESTERN IND WITH A COLD FRONT DOWN TO ST LOUIS. BY THAT TIME...THE FREEZING LINE AT THE SURFACE AND 850MB WILL JUST BE ENTERING THE NORTHWESTERN PORTIONS OF THE FORECAST AREA. STRONGER COLD ADVECTION WILL THEN FOLLOW AFTER 12Z AS THE SURFACE LOW DEEPENS TO OUR NORTHEAST. SATELLITE IMAGERY THIS EVENING SHOWS A RATHER LARGE DRY SLOT BEHIND THE OK SHORTWAVE AS EVIDENCED BY DARKENING WEST OF THE WAVE...INDICATIVE OF STRONG SYNOPTIC SUBSIDENCE. THUS IT IS QUESTIONABLE HOW MUCH PRECIPITATION WILL BE AROUND AFTER THE AIRMASS COOLS SUFFICIENTLY FOR SLEET/SNOW. FOR NOW WILL LEAVE THE SECOND PERIOD ALONE AND WATCH THE EVOLUTION OF THE SHORTWAVE OVERNIGHT. 04 && .AVIATION... ISSUED 1115 PM CST MON JAN 16 2012 SURFACE LOW HAS NOT MOVED MUCH THIS EVENING JUST WEST OF PIA. STATIONARY FRONT EXTENDS NORTHEAST TOWARD KJOT AND COLD FRONT STRETCHES BACK TO KCOU THEN INTO NORTHERN OK. ELEVATED CONVECTION HAS BEEN INCREASING OVER MO AHEAD OF UPPER SHORTWAVE NOW COMING INTO WESTERN MO. ISOLATED CELLS ALSO EXTEND FROM SOUTH OF SPI TO NORTH OF DNV. SO FAR...CEILINGS WITHIN THE PRECIPITATION HAVE BEEN VFR...BUT EXPECT SOME MVFR NEAR THUNDERSTORMS. THE SURFACE LOW/COLD FRONT WILL NOT MAKE MUCH HEADWAY UNTIL THE SHORTWAVE PASSES TOWARD 12Z. SATELLITE STILL SHOWS A DRY SLOT PUNCHING IN BEHIND THE SHORTWAVE... SO BY THE TIME STRONG SURFACE COLD ADVECTION BEGINS IN ERNEST...MUCH OF THE PRECIPITATION MAY BE EAST OF THE AREA. WILL STILL CARRY SOME LIGHT WRAP-AROUND SNOW OVER PIA/BMI PRE-18Z TUE. NORTHWEST WINDS WILL PICK UP 15Z-18Z WITH SUSTAINED 18-22KT AND GUSTS TO 30 KT... WITH MOST AREAS SEEING CEILINGS BELOW 2K FT FOR MUCH OF THE DAY. MODELS BEGIN TO SHOW DRIER AIR COMING INTO THE WEST BY 00Z...SO WILL INDICATE SOME CLEARING AT PIA/SPI BEFORE 06Z AND WAIT UNTIL THE NEXT TAFS FOR THE REMAINDER OF THE TERMINALS. 04 && .PREV DISCUSSION... ISSUED 300 PM CST MON JAN 16 2012 THREE WEATHER SYSTEMS WILL DOMINATE THE SHORT TERM. TONIGHT AND TUESDAY WILL BE A QUICK HITTER WITH STORMS IN THE SOUTHEAST HALF AND SNOW POSSIBLE IN THE N-NW COUNTIES LATER IN THE EVENT. THE THURSDAY SYSTEM LOOKS LIKE THE WEAKEST IMPACT FOR OUR AREA...BRINGING LIGHT SNOW CHANCES ACROSS THE FAR NORTH. FRIDAY MAY BRING SOME MEASURABLE SNOW FOR AREAS N OF I-74...AS A MORE POTENT CLIPPER COMES THROUGH. THE MODEL DIFFS INCREASE FOR THE FRIDAY SYSTEM...SO WE WONT HIT THOSE SNOW AMOUNTS TOO HARD JUST YET. SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. A COMPLEX WEATHER SCENARIO IS SETTING UP FOR TONIGHT INTO TUESDAY AS THE SURFACE LOW TRACKS UP THE ILLINOIS RIVER THIS EVENING. PRECIPITATION TYPES SHOULD START OUR AS RAIN EVERYWHERE THIS EVENING, BUT AS COLD AIR FILTERS IN FROM THE NW AFTER MIDNIGHT...WE MAY SEE SOME SLEET OR FREEZING RAIN DEVELOP...WITH SNOW ALSO POSSIBLE TOWARD SUNRISE AS THE ENTIRE COLUMN QUICKLY COOLS. FORECAST SOUNDINGS SHOW AND AN ELEVATED DRY LAYER ABOVE THE SURFACE INVERSION...WITH WET BULB TEMPS AOB FREEZING IN THAT LAYER. THAT WOULD SET THE STAGE FOR EVAPORATIVE COOLING TO CREATE A SLEET PROFILE. AS THE COLUMN COOLS...THE MELTING LAYER WILL LOSE IT EFFECTIVENESS...ALLOWING THE FALLING ICE CRYSTAL TO REMAIN ICE POSSIBLY REACHING THE GROUND AS SNOW LATE. WE TRIED TO COVER THE RANGE OF SCENARIOS AS BEST WE COULD IN THE FORECAST GRIDS. THE OTHER CONCERN OVERNIGHT WILL BE THUNDERSTORMS AS THE LOW LEVEL JET CRANKS UP TO 50-55 KT INTO OUR S AND SE COUNTIES. WE ARE IN THE SPC DAY 1 DISCUSSION THAT REFERENCES STORM CHANCES AS FAR NORTH AS PEORIA TO BLOOMINGTON. INSTABILITY PARAMS ARE FAVORABLE FOR AT LEAST SOME THUNDERSTORMS TO DEVELOP...WITH HAIL AND GUSTY WINDS POSSIBLE IN THE STRONGEST STORMS. WILL KEEP A MENTION OF STORMS EVEN INTO EARLY TUES MORNING IN THE FAR SOUTHEAST AS A FEW STORMS MAY STILL BE ON GOING AT 12Z IN THAT AREA. LOW TEMPS TONIGHT WILL BE DIFFICULT TO PINPOINT, AS TEMPS RISE IN THE SOUTHEAST HALF...SOUTHEAST OF THE LOW TRACK...WHILE TEMPS STEADY OUT AND EVENTUALLY FALL IN THE NORTHWEST HALF. THE DRY SLOT PUNCHING IN BEHIND THE LOW WILL BEGIN TO SHUT DOWN PRECIPITATION IN OUR SW COUNTIES ALREADY BY TUESDAY SUNRISE...BUT RAIN MAY BE CONTINUING FOR THE LAWRENCEVILLE AREA...WITH SNOW FALLING ACROSS THE NORTH...MAINLY N OF I-74. WE STILL THINK ANY SNOW ACCUMS SHOULD REMAIN LESS THAN AN INCH...AND MOST LIKELY LESS THAN A HALF INCH. THE TRACK OF THE LOW SHOULD KEEP THE WARM AIR IN PLACE A BIT LONGER...REDUCING THE AMOUNT OF TIME THAT SNOW COULD FALL INTO TUESDAY. TEMPS SHOULD BE STEADY OR FALLING THROUGH THE DAY ON TUESDAY...SO HIGH TEMPS ON TUESDAY MAY COME JUST AFTER MIDNIGHT OR EARLY IN THE MORNING FOR THE NORTHWEST AREAS. SOME LIGHT SNOW MAY LINGER INTO TUESDAY AFTERNOON IN THE FAR NORTH...BUT ANY SNOW ACCUMS THAT LATE IN THE SYSTEM WILL REMAIN VERY LIGHT. COLD HIGH PRESSURE WILL BUILD INTO C IL FROM THE WEST TUES NIGHT...PROVIDING A RETURN TO SINGLE DIGIT LOWS NW OF THE IL RIVER...AND TEENS ELSEWHERE. LONG TERM...WEDNESDAY THROUGH MONDAY. WED LOOKS UNEVENTFUL AHEAD OF THE NEXT COLD FRONT...WHICH MAY ARRIVE AS EARLY AS MIDNIGHT WED NIGHT. THE SURFACE LOW WILL TRACK ACROSS THE GREAT LAKES...SO THE BEST SNOW SHOULD REMAIN THERE. SNOW CHANCES IN OUR AREA WITH THAT SYSTEM WILL EXTEND THROUGH THURSDAY BEHIND THE FRONT AS A QUICK 500MB VORT MAX PUSHES ACROSS SC IL. THE GFS ACTUALLY TAKES THAT SNOW MAINLY ACROSS OUR S COUNTIES...BUT LARGE DIFFERENCES IN SOLUTIONS WITH THAT FEATURE HAVE KEPT US FROM INTRODUCING SNOW THAT FAR SOUTH AT THIS POINT. BETTER CHANCES FOR SNOW WILL BE WITH THE FRONT IN OUR FAR NORTH...WITH ONLY A DUSTING EXPECTED N OF I-74. THE NEXT SHORT WAVE ALOFT WILL COME IN QUICKLY ON FRIDAY. THE SURFACE LOW WILL TRACK WELL SOUTH OF OUR COUNTIES...BUT THE 500 MB SHORTWAVE IS FORECAST TO TRACK ACROSS IOWA AND NC IL. AN INVERTED SURFACE TROUGH EXTENDING NORTH OF THE LOW WILL PROVIDE A FOCUS FOR MOISTURE CONVERGENCE IN ADDITION TO SOME ISENTROPIC LIFT. THESE TYPES OF SYSTEMS CAN BE VERY EFFICIENT SNOW PRODUCERS WELL NORTH OF THE LOW...UNDER THE TRACK OF THE UPPER SHORTWAVE. SOMETIMES 2-4 INCHES OF SNOW FALL FROM A SEEMINGLY WEAK SYSTEM. THE AIRMASS WILL BE PLENTY COLD FOR SNOW... WITH 850MB TEMPS -5C TO -10C ACROSS OUR CWA. MOISTURE CONTENT AND SNOW RATIO WILL PLAY A BIG ROLL INTO HOW MUCH SNOW WE SQUEEZE OUT. THE HIGHER AMOUNTS APPEAR TO BE FOCUSED NORTH OF LINCOLN TO MATTOON...BUT THE FORECAST TRACK OF THE SHORTWAVE WILL LIKELY CHANGE BY THEN. WE ONLY HAVE CHANCE POPS FOR NOW...DUE TO UNCERTAINTIES. SATURDAY LOOKS DRY AS HIGH PRESSURE MOVES INTO THE AREA. SUNDAY WAS LOOKING VERY WARM WITH PREVIOUS MODELS. THE ECMWF STILL SHOWS UPPER 50S POSSIBLE...WHILE THE GFS IS TRENDING TWRD LOW 50S. STILL A VERY MILD WEEKEND FOR JANUARY. SHIMON && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 248 PM CST MON JAN 16 2012 ILZ027>031-036-037-040-041-047-171215- CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 248 PM CST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A MIXTURE OF LIGHT FREEZING RAIN...SLEET AND LIGHT SNOW WILL BE POSSIBLE AFTER MIDNIGHT ACROSS THE ILLINOIS RIVER VALLEY...MAINLY AFTER 3 AM. THE MIXED PRECIPITATION WILL CHANGE TO LIGHT SNOW BY TUESDAY MORNING. SOME FOG COULD ALSO DEVELOP TONIGHT OVER THE MELTING SNOW PACK FROM PEORIA NORTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042-043-048>053-171215- CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT- 248 PM CST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE BETWEEN 9 PM AND 3 AM TONIGHT. A MIXTURE OF LIGHT FREEZING RAIN AND SLEET WILL BE POSSIBLE NORTHWEST OF I-55 LATE TONIGHT AND CHANGE TO LIGHT SNOW TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-054>057-061>063-066>068-071>073-171215- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 248 PM CST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER 9 PM TONIGHT ACROSS EASTERN ILLINOIS. A FEW THUNDERSTORMS COULD BECOME STRONG AFTER MIDNIGHT OVER SOUTHEAST ILLINOIS WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. KH
The Lincoln radar (KILX), 69 km away, was scanning. The volume nearest the first event began at 07:05 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Several trees were damaged, including one that fell onto a car. In addition, minor siding damage was reported and a swing set was blown into a field.
Numerous trees were blown down in Mt. Auburn.
Numerous tree limbs were blown down and a shed was damaged in Assumption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356089, 356093, 356095, 356096, 356090, 356091, 356092.